Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 59, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 28, 2024, 3:17 PM MST for Cochise County, Graham County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2024, 3:17 PM MST (22:17 UTC)
- Expired
- Jul 28, 2024, 5:46 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Cochise County, AZ, Graham County, AZ
The radar
The Tucson radar (KEMX), 90 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 554 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
106
WGUS55 KTWC 282217
FFWTWC
AZC003-009-290130-
/O.NEW.KTWC.FF.W.0059.240728T2217Z-240729T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
317 PM MST Sun Jul 28 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
North Central Cochise County in southeastern Arizona...
South Central Graham County in southeastern Arizona...
* Until 630 PM MST.
* At 317 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Willcox, Bonita and Fort Grant.
This includes the following highways...
Route 191 near mile marker 88.
Route 266 between mile markers 119 and 126.
Interstate 10 between mile markers 338 and 353.
Route 186 between mile markers 327 and 329.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3266 11013 3269 10998 3252 10979 3234 10964
3225 10974 3222 10988 3243 11011 3245 11014
3258 11018
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KJS1 follow-up statement
787
WGUS75 KTWC 290046
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
546 PM MST Sun Jul 28 2024
AZC003-009-290056-
/O.CAN.KTWC.FF.W.0059.000000T0000Z-240729T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Graham AZ-
546 PM MST Sun Jul 28 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL COCHISE AND
SOUTH CENTRAL GRAHAM COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3266 11013 3269 10998 3252 10979 3234 10964
3225 10974 3222 10988 3243 11011 3245 11014
3258 11018
$$
KJSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:46 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 28, 1:46 PM MST, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 146 PM MST Sun Jul 28 2024 .SYNOPSIS... Daily chances for showers and thunderstorms this through the week. Main threats will be heavy rainfall with strong gusty winds. Localized flash flooding and isolated severe winds will be possible. && .DISCUSSION... While the axis of broad ridging sits to the east, mean atmospheric flow over southeastern Arizona has become southerly. Though not particularly fast, this will will aid in a slow northward propagation of heavy raining convection today. As shown by the morning upper air observation and GOES precipitable water values, the atmosphere is certainly primed to produce very heavy rainfall rates this afternoon and early evening. The combination of instability and richest moisture generally favors thunderstorm development from southern central Pima County through Santa Cruz and Cochise counties, with isolated development further into southern Pinal and Graham counties this afternoon. Though the primary threat should be the very heavy rainfall rates, wet microbursts may produce isolated strong to severe wind gusts as well. Coverage should quickly diminish with sunset, however a few late storms out of Sonora tonight can't be ruled out. As the upper high drifts further east on Monday, flow aloft becomes a bit stronger (around 10 to near 20 kts at 500mb). Under otherwise similar atmospheric conditions to today, this may allow for longer lived convection with potentially a bit of a higher wind gust threat. That said, there is some uncertainty in severity and favored location as models showing the potential for lingering cloud cover in the morning which may inhibit full development of instability. The 12Z HREF updraft helicity probability (a modeled probability of potential thunderstorm organization and severity) shows an uptick in probability tomorrow compared to today, however more limited in spatial coverage towards the southern border. Further analysis will need to be made tonight. With the ridge sitting to the east, daily chances for monsoon activity with a southerly component will continue. An interesting added factor will be a low pressure circulation, currently south of the Baja peninsula, which models currently have moving north towards southern Arizona around mid-week. It's much too early for details on this circulation's impact, however it could cause some changes to the normal diurnal convective timing cycle. && .AVIATION...Valid through 30/00Z. Scattered thunderstorms through 28/02Z near KOLS-KDUG and isolated up north through KTUS and KSAD. Very heavy rainfall, brief MVFR conditions, and isolated gusty outflow winds to 45 kts near any thunderstorm today. Otherwise winds generally under 12kts this afternoon and becoming light tonight. Chances for thunderstorms expected again Monday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Elevated moisture will continue with scattered afternoon and evening showers and thunderstorms. Each day has the threat of heavy rain, localized flash flooding and strong gusty outflow winds. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. As high pressure builds mid- week, high temperatures should rise a bit and minimum relative humidities should fall by a few percentage points. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory from 4 PM this afternoon to 8 PM MST this evening for AZZ505. && Public...Edwards Aviation...Edwards Fire Weather....Edwards Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 28, 12:48 PM MST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1248 PM MST Sun Jul 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM Hail 10 SE Sierra Vista 31.48N 110.19W
07/28/2024 M0.70 Inch Cochise AZ Trained Spotter
Also reported about 0.5 inches of rain in 15
minutes so far.
&&
AJELocal storm report, Jul 28, 1:38 PM MST, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
138 PM MST Sun Jul 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Tstm Wnd Gst 7 W Pirtleville 31.37N 109.69W
07/28/2024 M53 MPH Cochise AZ Mesonet
Mesonet station KP03 Cochise College
Airport.
&&
AJELocal storm report, Jul 28, 2:47 PM MST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
247 PM MST Sun Jul 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Hail 3 NNW Willcox 32.29N 109.87W
07/28/2024 M1.00 Inch Cochise AZ Public
Relayed via social media.
&&
AJEThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:06 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 2 hr |
| Jul 27, 6:31 PM MST | Flash Flood Warning | TWC | Greenlee | 3 hr |
| Jul 27, 7:11 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 28, 1:21 AM MST | Blowing Dust Advisory | TWC | Pinal | 19 hr |
| Jul 28, 12:27 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Jul 28, 12:36 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 39 min |
| Jul 28, 12:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 51 min |
| Jul 28, 12:47 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 28, 12:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 36 min |
| Jul 28, 1:10 PM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 28, 1:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 19 min |
| Jul 28, 1:19 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 28 min |
| Jul 28, 1:31 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 28, 1:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 27 min |
| Jul 28, 2:29 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 28, 2:33 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Jul 28, 2:40 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Jul 28, 3:03 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 3:11 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 49 min |
| Jul 28, 3:22 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 3:53 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Jul 28, 4:10 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 28, 4:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 28, 4:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 28, 4:32 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 43 min |
| Jul 28, 4:46 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.